Kansas, 2018Ice Storm in Kansas, February 20, 2018
February 20, 2018 · NWS EAX · 5 events in 5 counties and zones
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area, including the Kansas City metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 20, 5:53 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 20, 5:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
553 AM CST Tue Feb 20 2018
.Discussion...
Issued at 431 AM CST TUE FEB 20 2018
The cold front that pushed through yesterday has stalled across
the center of MO from Joplin to Quincy. This has kept the rain and
embedded storms going overnight as well as the freezing rain. The
sub-freezing temperatures that ushered in behind the front have made
it as far south and east to a line from the Olathe, KS to
Unionville, MO. While observation sites have been reporting freezing
rain for a few hours now, not much, if anything, has accumulated on
the roadways due the road temperatures being about 32 degrees in the
northwest corner of the forecast area and mid 30s in the KC Metro.
While, road temperatures are not expected to increase, it is
probably going to take a little more time for them to decrease below
freezing. This is because the cold front hasn't moved much
keeping temperatures steady. Am starting to see a decreasing
trend in surface temperatures though, so would expect a similar
trend in the roadway temps soon as well. This doesn't mean we
aren't seeing any ice accumulations on elevated surfaces
vegetation though. We have received reports of up to 0.20 of an
inch on elevated surface north of the KC metro and a light glazing
in the KC metro. The front is slated to start pushing east again
this morning thanks to an upper level shortwave moving across the
Plains. As the front moves, the sub- freezing temperatures will
start to spread across the forecast area throughout the day.
Precipitation chances will continue along and behind the front
throughout the day as well. Therefore, the rain/freezing rain line
will push southeast, providing everyone with a chance for
freezing rain. Given the convective nature of the expected
precipitation and the amount of moisture coming in from the
Eastern Pacific, we expected a significant amount of ice (up to
0.30 of an inch) in the KC Metro and a few counties north of the
KC Metro. Therefore an Ice Storm Warning is in effect now through
6 PM tonight. Accumulations up to 0.25 of an inch are expected
across northern MO and northwest MO/northeast KS, so the Winter
Weather Advisory remains in effect until 6 PM tonight in those
areas.
Atchison County, KS to Harrison County, MO will continue seeing
on/off freezing rain this morning with up to 0.25 of an inch of
ice expected. The precipitation should move out by early
afternoon.
Linn County, KS to The KC Metro to Schuyler County, MO will
continue seeing on/off freezing rain this morning as well, with
more widespread freezing rain expected during the afternoon hours.
Up to 0.30 of an inch of ice is expected for KC Metro and
surrounding counties, with up to 0.25 expected along the MO/IA
border. The precipitation should move out near sunset.
Everyone else will see on/off showers and embedded storms this
morning with a change over to freezing rain around late afternoon.
Up to 0.05 of an inch of ice is possible. The precipitation should
move out by midnight tonight.
After this system moves out we will see a brief break from the
precipitation Wednesday, but a few more rounds of precipitation is
forecast through the rest of the week. Temperatures during the day
support liquid, with colder temperatures at night supporting more
wintry precipitation. There are some model differences, so things
like timing and precipitation type will need to be fine-tuned as
we get closer. The active pattern should move out of the area
Sunday.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 552 CST TUE FEB 20 2018
LIFR and IFR conditions are expected to continue through the
morning across the area as the cold front stays stretched across
MO. The front is also providing on and off precipitation with
freezing rain being observed west of a line from Linn County, KS
to Putnam County, MO and rain east of the line. More widespread
freezing rain is expected later this morning into the early
afternoon, for western MO and eastern KS. The precipitation will
then start to move east with the front, exiting the STJ area
around 18Z, the KC metro around 21Z, IRK around 00Z, and central
MO closer to 03Z. As the precipitation moves east, the freezing
rain will move east with it. Around STJ should see up to 0.25 of
an inch, with the KC metro and surrounding areas are expected to
see the most ice (up to 0.30 of an inch) and up to 0.02 possible
around IRK and central MO. The lower ceilings and visibility will
exit the area with the precipitation and front, leaving everyone
VFR by 06Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM CST this evening for KSZ025-
102.
Ice Storm Warning until 6 PM CST this evening for KSZ057-060-
103>105.
MO...Winter Weather Advisory until 6 PM CST this evening for
MOZ001>007-011-012-015-016-020-023.
Ice Storm Warning until 6 PM CST this evening for MOZ013-014-021-
022-028>030-037-043.
&&
Discussion...Grana
Aviation...GranaHazardous weather outlook, Feb 20, 6:00 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
600 AM CST Tue Feb 20 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211200-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
600 AM CST Tue Feb 20 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Today...Scattered non-severe thunderstorms possible.
Accumulating freezing rain possible this morning, with a wintry mix
of precipitation spreading east late this afternoon and evening.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another winter storm will spread across the region Wednesday night
into Thursday, possibly bringing another widespread winter event.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Ice Storm, Leavenworth
- When
- February 20, 7:00 AM CST to 1:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area, including the Kansas City metro area.
Ice Storm, Wyandotte
- When
- February 20, 7:00 AM CST to 1:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area, including the Kansas City metro area.
Ice Storm, Johnson
- When
- February 20, 7:00 AM CST to 1:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area, including the Kansas City metro area.
Ice Storm, Miami
- When
- February 20, 7:00 AM CST to 1:00 PM CST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area.
Ice Storm, Linn
- When
- February 20, 7:00 AM CST to 1:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Through the day on February 20, 2018 numerous accidents occurred as a result of widespread accumulating ice. Patchy freezing drizzle started as early as midnight on the morning of February 20, but the heavier rain fell through the morning and early afternoon hours. Numerous powerlines and trees sustained some damage from the accumulation of 1/8 to 1/3 inch of ice across a widespread area.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740922, 740923, 740924, 740925, 740926.